Can medicine for insomnia be taken regularly without any side effects?
Q: Ive been taking the drug Nipam (Nitrazepam) for the last 2 months as I was suffering from hypersomnia and could sleep for only 2-3 hours on a normal hectic day of regular physical activity due to severe depression, which I confronted lately. I didn’t consult any doctor as I knew they would dub it rubbish as I am only 19 years old. I used to take 2 tablets at night daily (1 mg) and after that it all turned to normal. Now I can sleep for 8-10 hours daily. I just want to know can I continue it for a longer period? Can it have any side effects or is it addictive as I read somewhere that it could lead to glaucoma. I am really in a fix and don’t know what to do. I would like to make an earnest request to you to please guide me as to what to do?
A:You are suffering from Insomnia of recent onset with underlined anxiety as the major reason. You should avoid pills like Nitrazepam which can become addictive. If you are already on 2 tablets daily night then reduce it to 1 tablet for 10 days and then stop altogether. Meanwhile you could take a tablet of Eternex (Melatonin) 3 mg daily before sleep. Its a safe and milder medicine without any side effect. You should also take sleep hygiene precautions. They are: -regular exercise, -proper time of meal, -avoidance of coffee and tea after 6:00 pm, -regular time for bed, -maintenance of worry/sleep diary and -positive attitude in life.